Alert archive / Minnesota / Wind Chill Advisories in 2018
Wind Chill Advisory 6, NWS La Crosse, WI
NWS La Crosse, WI issued this wind chill advisory at Feb 1, 2018, 3:02 AM CST for 5 counties in Wisconsin; 6 counties in Minnesota. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2018, 3:02 AM CST (09:02 UTC)
- Expired
- Feb 1, 2018, 12:00 PM CST
- In force
- 9 hr
- Issued by
- NWS La Crosse, WI
Counties Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, Taylor County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 64 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
702 WWUS43 KARX 010902 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 302 AM CST Thu Feb 1 2018 ...Bitterly Cold Wind Chills This Morning... .Wind chill values will range from 15 below zero to 25 below zero this morning. Wind chill values will improve only slightly this afternoon to around 15 below zero. WIZ017-011800- /O.NEW.KARX.WC.Y.0006.180201T0902Z-180201T1800Z/ Taylor- Including the city of Medford 302 AM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Taylor County. * WHEN...Now to noon. * ADDITIONAL DETAILS...Be sure to dress for the cold today and remember to cover exposed skin. Ensure pets have fresh water and a warm shelter. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Wetenkamp
4 follow-up statements
285 WWUS43 KARX 011259 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 659 AM CST Thu Feb 1 2018 ...Bitterly Cold Wind Chills This Morning... .At 7 AM the wind chill value has fallen to 30 below zero at Medford. Look for wind chill values to range from 20 below to 30 below through mid morning. Be sure to dress for the cold if you must head outdoors. WIZ017-011800- /O.CON.KARX.WC.Y.0006.000000T0000Z-180201T1800Z/ Taylor- Including the city of Medford 659 AM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 30 below zero. * WHERE...Taylor County. * WHEN...Now to noon. * ADDITIONAL DETAILS...Be sure to cover exposed skin and wear layers of clothing. Ensure pets have a warm shelter and fresh water. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Wetenkamp
383 WWUS43 KARX 011328 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 728 AM CST Thu Feb 1 2018 ...Bitterly Cold Wind Chills This Morning... .Wind chill values will range from -15 to -30 this morning. Be sure to dress for the cold this morning if you must head outdoors. MNZ079-086>088-094-095-WIZ029-032>034-011800- /O.EXA.KARX.WC.Y.0006.000000T0000Z-180201T1800Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 728 AM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 30 below zero. * WHERE...Portions of southeast Minnesota, central Wisconsin and west central Wisconsin. * WHEN...Now to noon. * ADDITIONAL DETAILS...Dress for the cold this morning by covering exposed skin and wearing layers of clothing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ WIZ017-011800- /O.CON.KARX.WC.Y.0006.000000T0000Z-180201T1800Z/ Taylor- Including the city of Medford 728 AM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 25 below zero. * WHERE...Taylor County. * WHEN...Now to noon. * ADDITIONAL DETAILS...Dress for the cold this morning by covering exposed skin and wearing layers of clothing. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frostbite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ Wetenkamp
365 WWUS43 KARX 011557 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 957 AM CST Thu Feb 1 2018 ...Some Slight Improvement In Wind Chills This Morning... .Wind chill values are slowly improving, but still remain quite cold, with mid-morning readings in the 15 to 25 below zero range. Be sure to dress warm if you must be outdoors. MNZ079-086>088-094-095-WIZ017-029-032>034-011800- /O.CON.KARX.WC.Y.0006.000000T0000Z-180201T1800Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 957 AM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...Portions of southeast Minnesota into north central Wisconsin. * WHEN...Now to noon. * ADDITIONAL DETAILS...Dress in layers and cover exposed skin if you must be outdoors this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ CA
291 WWUS43 KARX 011742 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 1142 AM CST Thu Feb 1 2018 ...Break From the Bitterly Cold Wind Chills This Afternoon... .Wind chill values continue to improve throughout the area, with most locations expected to be in the 10 to 20 below range through this afternoon. That said, continue to dress warm if you must be outside this afternoon. MNZ079-086>088-094-095-WIZ017-029-032>034-011845- /O.EXP.KARX.WC.Y.0006.000000T0000Z-180201T1800Z/ Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo- Trempealeau-Jackson- Including the cities of Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Medford, Neillsville, Alma, Arcadia, Whitehall, and Black River Falls 1142 AM CST Thu Feb 1 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT NOON CST TODAY... Wind chill values will remain cold this afternoon, though not as cold as this morning. Continue to dress in layers and cover exposed skin if you must be outdoors. $$ CA
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Feb 1, 3:02 AM CST, 0 minutes earlier.
Area forecast discussion, Feb 1, 3:02 AM CST, 0 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 302 AM CST Thu Feb 1 2018 .SHORT TERM...(Today and tonight) Issued at 303 AM CST Thu Feb 1 2018 The strong Arctic cold front has raced southeast of the area early this morning with gusty northwest winds and falling temps behind it. With low-level cold advection continuing through the day, temps won't recover much, with daytime highs mainly in the single digits. Winds will continue to gust in the 20-30 mph range given the relatively deep mixing/cold advection and 25-30 kt winds to tap at the top of the mixed layer. As a result, today will have a very different feel from yesterday, with wind chills as low as 10 to 25 below. In coordination with surrounding offices, went ahead with a wind chill advisory for Taylor County through noon and will handle with an SPS farther south. Despite clearing in the wake of the front, some stratocu is expected to develop over the area today, especially across north-central/central Wisconsin. Skies will clear this evening as high pressure approaches from the west. Temps will fall into the single digits and teens below zero with wind chills of 10 to 25 below by early Friday. It's possible a wind chill advisory could be needed for parts of the area, especially over north central Wisconsin. .LONG TERM...(Friday through Wednesday) Issued at 303 AM CST Thu Feb 1 2018 Surface high pressure will pass off to the southeast on Friday. Clouds will increase through the day with increasing mid-level warm advection. Some model guidance tries to break out some light warm advection snow by afternoon but initially much of the lift will go into saturating very dry air in the lowest levels of the atmosphere. By Friday night, expect some light snow given the persistent warm advection helping to fully saturate the column. Another round of light snow is expected on Saturday with broad but not terribly strong frontal forcing/warm advection ahead of the next Arctic airmass. 1 to 3 inches are possible Friday night through Saturday night. Temps have trended a little warmer for Saturday into Saturday night with the colder airmass a bit delayed, although wind chills could still fall to 10 to 20 below over parts of the area by early Sunday. There remains some uncertainty with precip chances into Sunday with the placement of baroclinic zone. At this point it appears any remaining snow will exit in the morning as high pressure builds down from the northwest. Temps Sunday night should into the single digits to low teens below zero under the influence of high pressure. Winds will be light, but wind chills still may approach 15 to 25 below over southeast Minnesota into north-central Wisconsin. There is good agreement with overall synoptic flow pattern into next week, with northwest flow prevailing over the Midwest. Right now the best chance for snow through the first half of the week appears to be Mon/Mon night as a weak shortwave trough interacts with the baroclinic zone. The 01.00Z GFS/GEM/ECMWF all suggest a frontogenetic band of snow will swing out of the plains during this time, although the GEM/ECMWF are a bit farther north than the GFS. Given the pattern, confidence in placement is on the low side, but consensus right now favors areas south of I-90. Otherwise, 00Z models suggest a Pacific trough will lift into the Mid-Mississippi valley by mid-week with surface low pressure tracking into the Ohio Valley while high pressure is expected over the local area Tue/Wed. Temps are expected to remain below average through mid-week with highs in the teens to low 20s. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1128 PM CST Wed Jan 31 2018 Earlier fast-moving batch of snow has departed east, with skies clearing at the moment as much colder/drier air filters in on gusty northwest winds behind an Arctic cold front. Not much will change through mid morning, with just some passing 3kft clouds possible at times, but with a trend for additional cumulus development later in the day Thursday beneath the cold air aloft, when ceilings will likely be MVFR at times. Approaching high pressure should help winds diminish into the evening as any remaining clouds depart to the east. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...Wind Chill Advisory until noon CST today for WIZ017. MN...None. IA...None. && SHORT TERM...JM LONG TERM...JM AVIATION...Lawrence
Hazardous weather outlook, Jan 31, 11:15 AM CST, 15 hours 47 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1115 AM CST Wed Jan 31 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-011715- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1115 AM CST Wed Jan 31 2018 This Hazardous Weather Outlook is for portions of northeast Iowa and southeast Minnesota into southwest and central Wisconsin. .DAY ONE...Today and Tonight Some light snow is expected this evening. Any accumulation will be under an inch. In addition, some blowing and drifting snow with reduced visibility are possible after midnight across portions of southeast Minnesota and northeast Iowa. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind chills of 5 to 25 below zero are expected Thursday morning, Thursday night into Friday morning, and again early Sunday and Monday. Light snow accumulations are possible Friday night into Saturday. .SPOTTER INFORMATION STATEMENT... Snowfall reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA/Rogers
In the hours before
Special weather statement, Jan 31, 10:02 PM CST, 5 hours before
Special Weather Statement National Weather Service La Crosse WI 1002 PM CST Wed Jan 31 2018 WIZ034-042>044-053-010515- Jackson-Monroe-Juneau-Adams-Vernon- Including the cities of Black River Falls, Sparta, Tomah, Mauston, Friendship, and Viroqua 1002 PM CST Wed Jan 31 2018 ...Brief Burst of Snow through 11 PM... A fast moving area of briefly heavy snow will sweep east across west central Wisconsin through 11 PM. Snow accumulation of a dusting up to 1 inch is expected, with roads becoming snow covered and slick in many areas. If traveling the next hour, be aware of rapidly changing weather conditions as the snow arrives. Lawrence
Special weather statement, Feb 1, 2:44 AM CST, 18 minutes before
Special Weather Statement National Weather Service La Crosse WI 244 AM CST Thu Feb 1 2018 IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ029-032>034- 041>044-053>055-011700- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, and Richland Center 244 AM CST Thu Feb 1 2018 ...Bitterly Cold Wind Chills Today... Wind chill values will range from -15 to -20 at times this morning due to strong northwest winds and cold temperatures. Frostbite can occur within 30 minutes to exposed skin in these conditions. If you must go outside today be sure to cover exposed skin, wear a hat and gloves, and dress in layers. Only a slight improvement is expected this afternoon with wind chills ranging from -10 to -15. Wetenkamp
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 2:15 PM CST | Wind Chill Advisory | ARX | Buffalo, Clark, Jackson, Taylor, Trempealeau | 20 hr |
Nearby
Wind Chill Advisories in Minnesota, 2018Wind Chill Advisories in Wisconsin, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.